New Mexico, 2022Flash Flooding in New Mexico, August 4, 2022
August 4, 2022 · NWS ABQ · 2 events in 2 counties and zones
With an abundant amount of moisture in the atmosphere and the high pressure centered overhead contributing to slow storm motions, an active monsoon pattern continued on August 4, 2022. Scattered to numerous thunderstorms impacts much of northern and central New Mexico with heavy rain common in the more robust thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With an abundant amount of moisture in the atmosphere and the high pressure centered overhead contributing to slow storm motions, an active monsoon pattern continued on August 4, 2022. Scattered to numerous thunderstorms impacts much of northern and central New Mexico with heavy rain common in the more robust thunderstorms. The Calf Canyon burn scar was hit again with significant flooding observed in Rociada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 4, 2:32 PM MST, 3 minutes earlier.
Area forecast discussion, Aug 4, 2:32 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
332 PM MDT Thu Aug 4 2022
.SYNOPSIS...
Additional thunderstorm development may lead to flash flooding again
this afternoon and evening. Areas with previous burn scars from
wildfires earlier this year, areas that previously flooded, and
locations across elevated terrain are the most likely locations to
see flash flooding. Otherwise, thunderstorms remain a possibility
into early next week. Slightly cooler temperatures are also a
possibility with temperatures becoming closer to normal for this time
of year.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
A slower start for the development of showers and thunderstorms,
compared to yesterday. But the convection is firing up now over the
northern, western and the south central mountains. Movement is
slow and erratic, with high pressure centered over northeast NM.
This will result in high rainfall totals and the potential for flash
flooding, especially on recent burn scars. Storms will continue well
into the night, with showers linger past daybreak in the north and
southwest.
The upper high pressure area will become centered over southwest KS
by late Friday. It will be another active day with widespread
showers and thunderstorms. At least the storms should move a little
faster than today. But, heavy rain remains a concern with flash
flooding a possibility.
The Flash Flood Watch will remain as is, except we will extend the
watch through midnight Friday night.
LONG TERM...(SATURDAY THROUGH THURSDAY)...
After a brief lull in the thunderstorm activity on Saturday morning,
there’s another potential round of thunderstorms on the horizon for
Saturday afternoon. Much of the activity will be focused on higher
terrain in the northern and western portions of New Mexico. Flash
flooding remains a possibility as locally heavy rainfall may runoff
across areas previously soaked with rain and across areas with burn
scars in place. Storm motion will likely be slow moving and erratic,
which will further increase the potential for runoff to occur. Look
for small hail to also be possible in the stronger thunderstorms that
do develop. Additional thunderstorm activity will remain a feature in
the forecast through early next week before a decrease in coverage
occurs for mid week. The high pressure will generally move off to the
east and sit closer to the TX and OK Panhandles. A decent amount of
moisture will remain across the region as the monsoon pattern will
continue on despite a shift this high pressure system. Otherwise,
temperatures are expected to be slightly lower than previous days.
Expect highs to be closer to normal when compared to earlier this
week. Overall, little has changed from the previous long term
forecast from earlier this morning.
&&
.FIRE WEATHER...
The monsoon pattern will continue through the next week. There will
be daily rounds of showers and thunderstorms, some producing heavy
rain, which could result in flash flooding, especially on and near
recent burn scars, where debris flows are also possible. Storms
into tonight will be slow-moving, which will enhance the potential
for heavy rain amounts and flash flooding. High pressure aloft will
exit NM tonight and move slowly northeast into southwest Kansas.
Storm motions will be faster, decreasing the flash flood threat
some. The typical monsoon pattern will occur Saturday with moisture
streaming north out of Mexico. Storms will favor the west and
central areas. The upper high will build back west toward NM Sunday
and become established over CO next week. It will strengthen some as
well, diminishing the coverage of the storms over the north and
east.
&&
.AVIATION...
18Z TAF CYCLE
Widespread showers and tstms with isold MVFR cigs/vsbys developing
this afternoon and continuing well into tonight. Showers and a few
thunderstorms will continue through the overnight hours. Mountains
becoming occasionally obscd in sct-nmrs showers and tstms this
afternoon and evening. Movement will be slow and variable across
the forecast area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 67 92 67 91 / 40 20 30 30
Dulce........................... 56 88 56 86 / 50 50 40 70
Cuba............................ 60 86 60 85 / 40 50 60 60
Gallup.......................... 60 88 61 86 / 50 40 40 60
El Morro........................ 57 82 58 82 / 60 70 50 80
Grants.......................... 58 86 57 85 / 60 70 60 70
Quemado......................... 59 83 58 83 / 50 80 60 80
Magdalena....................... 62 85 62 85 / 50 50 50 50
Datil........................... 58 82 58 81 / 50 70 50 70
Reserve......................... 58 89 58 88 / 40 80 50 80
Glenwood........................ 66 93 66 92 / 30 70 50 70
Chama........................... 54 81 53 80 / 60 70 40 80
Los Alamos...................... 61 81 61 81 / 50 60 60 70
Pecos........................... 59 85 60 84 / 50 60 50 70
Cerro/Questa.................... 46 83 46 82 / 50 70 30 90
Red River....................... 49 77 48 76 / 50 80 30 90
Angel Fire...................... 48 77 48 75 / 50 70 30 80
Taos............................ 56 84 56 82 / 50 70 30 80
Mora............................ 54 81 55 80 / 50 70 40 70
Espanola........................ 64 90 63 89 / 40 60 40 70
Santa Fe........................ 62 85 62 84 / 50 60 50 70
Santa Fe Airport................ 61 87 61 86 / 50 60 50 70
Albuquerque Foothills........... 68 91 68 90 / 40 50 50 60
Albuquerque Heights............. 68 93 68 93 / 40 40 50 50
Albuquerque Valley.............. 68 95 68 94 / 40 40 50 50
Albuquerque West Mesa........... 68 94 68 93 / 40 50 50 50
Belen........................... 67 95 66 94 / 40 40 50 40
Bernalillo...................... 66 96 68 95 / 40 50 50 60
Bosque Farms.................... 66 94 66 93 / 40 40 50 50
Corrales........................ 67 96 68 94 / 40 50 50 50
Los Lunas....................... 67 94 67 93 / 40 40 50 50
Placitas........................ 65 91 66 90 / 40 50 50 60
Rio Rancho...................... 67 94 68 93 / 40 50 50 50
Socorro......................... 68 96 67 95 / 40 40 40 40
Sandia Park/Cedar Crest......... 61 83 62 82 / 50 60 50 60
Tijeras......................... 62 87 63 86 / 50 50 50 60
Edgewood........................ 59 87 59 86 / 50 50 50 60
Moriarty/Estancia............... 57 88 58 88 / 50 50 50 50
Clines Corners.................. 59 84 58 83 / 60 60 40 50
Mountainair..................... 60 86 61 85 / 40 50 40 50
Gran Quivira.................... 61 87 61 87 / 40 50 40 40
Carrizozo....................... 66 88 65 89 / 40 50 30 40
Ruidoso......................... 59 81 58 80 / 40 60 20 40
Capulin......................... 59 85 60 84 / 50 50 10 60
Raton........................... 58 88 58 86 / 60 60 20 70
Springer........................ 61 89 60 89 / 60 60 20 60
Las Vegas....................... 59 84 58 84 / 60 60 40 60
Clayton......................... 65 91 67 93 / 50 20 10 10
Roy............................. 62 88 62 88 / 60 40 20 40
Conchas......................... 69 96 68 95 / 70 30 20 20
Santa Rosa...................... 66 92 66 92 / 60 40 20 30
Tucumcari....................... 70 98 71 98 / 50 20 10 5
Clovis.......................... 68 95 68 95 / 50 20 10 5
Portales........................ 69 97 69 96 / 40 20 10 0
Fort Sumner..................... 70 96 69 95 / 50 20 10 10
Roswell......................... 74 99 72 98 / 30 20 10 5
Picacho......................... 66 93 64 92 / 30 50 10 20
Elk............................. 61 89 61 88 / 30 40 10 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday evening for the following zones...
NMZ208-211-212-214-215-218-222-223-226-228-229-233-239.
&&
In the hours before
Special weather statement, Aug 4, 1:29 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
229 PM MDT Thu Aug 4 2022
NMZ238-042100-
Chaves County Plains-
229 PM MDT Thu Aug 4 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL CHAVES
COUNTY THROUGH 300 PM MDT...
At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Hagerman, or 19 miles northeast of Artesia, moving
northwest at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Chaves
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3320 10422 3307 10401 3296 10407 3296 10436
TIME...MOT...LOC 2028Z 115DEG 5KT 3302 10414
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
44Special weather statement, Aug 4, 1:41 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
241 PM MDT Thu Aug 4 2022
NMZ224-225-042115-
Upper Tularosa Valley-South Central Highlands-
241 PM MDT Thu Aug 4 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL LINCOLN
AND SOUTHEASTERN SOCORRO COUNTIES THROUGH 315 PM MDT...
At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Carrizozo, moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carrizozo.
This includes Highway 380 between Mile Markers 44 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3358 10590 3352 10610 3371 10625 3383 10614
3382 10595
TIME...MOT...LOC 2041Z 157DEG 7KT 3362 10604
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
44Special weather statement, Aug 4, 1:49 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
249 PM MDT Thu Aug 4 2022
NMZ236-238-042115-
Chaves County Plains-Roosevelt County-
249 PM MDT Thu Aug 4 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
ROOSEVELT AND NORTHEASTERN CHAVES COUNTIES THROUGH 315 PM MDT...
At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Kenna, or 30 miles southwest of Portales, moving
northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kenna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3389 10348 3366 10347 3361 10383 3386 10391
TIME...MOT...LOC 2047Z 074DEG 7KT 3377 10357
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
POLocal storm report, Aug 4, 1:54 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
254 PM MDT THU AUG 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM FLASH FLOOD 4 E TAJIQUE 34.76N 106.22W
08/03/2022 TORRANCE NM DEPT OF HIGHWAYS
STANDING WATER ON ROADWAY. CREWS ARE OUT
REMOVING WATER AND DEBRIS FROM THE ROADWAY.
&&Special weather statement, Aug 4, 2:11 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
311 PM MDT Thu Aug 4 2022
NMZ224-225-042145-
Upper Tularosa Valley-South Central Highlands-
311 PM MDT Thu Aug 4 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL LINCOLN
AND EAST CENTRAL SOCORRO COUNTIES THROUGH 345 PM MDT...
At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Ancho, or 15 miles northwest of Carrizozo, moving
northwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Lincoln and east central Socorro Counties.
This includes Highway 380 between Mile Markers 42 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3385 10589 3361 10607 3397 10633 3410 10602
TIME...MOT...LOC 2110Z 154DEG 6KT 3385 10600
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
POSpecial weather statement, Aug 4, 2:17 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
317 PM MDT Thu Aug 4 2022
NMZ236-238-042145-
Chaves County Plains-Roosevelt County-
317 PM MDT Thu Aug 4 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
ROOSEVELT AND NORTHEASTERN CHAVES COUNTIES THROUGH 345 PM MDT...
At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Elida, or 29 miles southwest of Portales, moving
northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elida and Kenna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3380 10339 3365 10372 3388 10391 3407 10359
TIME...MOT...LOC 2117Z 134DEG 7KT 3382 10361
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
POFlash Flood, San Miguel
- When
- August 4, 2:35 PM MST to 5:00 PM MST
- Where
- San Miguel County, 0.35 mi NNE of Pendaries to 0.79 mi N of Rociada
- Cause
- Heavy Rain / Burn Area
- Property damage
- $35,000
- Reported by
- Broadcast Media
- Coordinates
- 35.834, -105.397
Heavy rain on the Calf Canyon burn scar produced flash flooding in Rociada. Video shared by localy broadcast media showed fast moving debris flow overrunning property and structures. Damages are a rough estimate.
Flash Flood, Santa Fe
- When
- August 4, 7:00 PM MST to 8:00 PM MST
- Where
- Santa Fe County, 3.93 mi ENE of En Medio to 4.25 mi NE of En Medio
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 35.841, -105.835
A reporter for the Santa Fe New Mexican relayed reports of flash flooding on the Medio burn scar. A large work truck was found destroyed from the flood waters, and large boulders and trees were moved and found in the streambed. The date of this event was not clear, and thus date and timing is a rough estimate based on radar. Damages are estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in District of Columbia, August 4, 20223 deaths · $2,000 · 2 events
- Damaging Winds and Lightning Strikes in Maryland, August 4, 20221 death · $369,000 · 61 kt wind · 32 events
- Heat in Nevada, August 4, 20221 death · 1 event
- Wildfire and Astronomical Low Tide in Washington, August 4 to 6, 2022$1.9 million · 2 events
- Tornado in Maryland, August 4, 20221 injured · $250,000 · EF1 · 1 event
- Wildfire in Washington, August 4 to 7, 20221 injured · $240,000 · 1 event
- Hail and Damaging Winds in Virginia, August 4, 2022$97,000 · 1 in hail · 18 events
- Flash Flood and Damaging Wind in Missouri, August 4, 2022$100,000 · 52 kt wind · 2 events
- Flash Flood in Illinois, August 4, 2022$100,000 · 1 event
- Damaging Winds in Virginia, August 4, 2022$76,000 · 65 kt wind · 3 events
- Damaging Winds in New York, August 4, 2022$39,000 · 50 kt wind · 14 events
- Flash Flooding and Lightning Strike in Arizona, August 4, 2022$41,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035414, 1035598.